Article

Serotonin toxicity associated with concomitant use of linezolid.

Department of Pharmacy, Centre Hospitalier de Québec, Canada.
Annals of Pharmacotherapy (Impact Factor: 2.92). 06/2005; 39(5):956-61. DOI: 10.1345/aph.1E523
Source: PubMed

ABSTRACT To report 2 cases of serotonin toxicity (ST) associated with concomitant use of linezolid and serotonergic drugs and review previously published case reports.
Case 1. A 38-year-old white female with cystic fibrosis treated with venlafaxine 300 mg/day for one year was prescribed linezolid 600 mg intravenously every 12 hours for treatment of methicillin-resistant Staphylococcus aureus (MRSA) pulmonary infection. She displayed symptoms of ST 8 days after the introduction of linezolid. The venlafaxine dosage was decreased to 150 mg/day, and symptoms gradually abated over 36 hours. Case 2. A 37-year-old male with multiple myeloma received citalopram 40 mg/day and trazodone 150 mg/day for anxiety-related disorders. Linezolid treatment with 600 mg orally twice daily was instituted for MRSA cellulitis. The following day, the patient developed anxiety, panic attacks, tremors, tachycardia, and hypertension that persisted throughout linezolid treatment. Symptoms finally waned 5 days after linezolid treatment was stopped.
The symptoms observed in our patients were consistent with Sternbach's criteria for ST. A review of published case reports showed a short time to onset of symptoms following the introduction of linezolid, generally within 1-3 days. Also of note is the use of relatively high dosages of serotonergic drugs. Use of the Naranjo probability scale indicated a possible relationship between the use of linezolid and the occurrence of ST in both cases.
Clinicians should pay special attention to patients treated with serotonergic drugs, especially those receiving dosages in the higher end of the normal range who are prescribed linezolid, and consider tapering or reducing the dosage of serotonergic drugs for the duration of antibiotic therapy.

0 Bookmarks
 · 
89 Views
  • Psychiatry and Clinical Neurosciences 09/2013; 67(6):457-8. DOI:10.1111/pcn.12080 · 2.04 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Despite the theoretical risk of serotonin toxicity (ST) with linezolid, "real-world" clinical evaluations of the risk of ST in patients receiving linezolid have been limited to case reports and non-comparator studies. An observational, matched cohort study was conducted to evaluate the risk of ST among hospitalized patients who received linezolid or vancomycin at the Upstate New York Veterans Affairs Healthcare Network (VISN-2). Matching criteria included: VISN-2 hospital, hospital ward, prior hospital length of stay, age, and baseline platelets. Patient's electronic medical records were evaluated for symptoms consistent with ST and the Hunter Serotonin Toxicity Criteria (HSTC) using an intensive, natural word search algorithm. The study included 251 matched pairs. Demographics and comorbidities were similar between groups. Over half of the study population received at least one concurrent medication with serotonergic activity. Receipt of agents with serotonergic activity was more pronounced in the vancomycin group and the higher frequency was due to concomitant anti-histamines and anti-emetics use. Anti-depressant use, including SSRIs, was similar between groups. No patients in either group were found to meet the word search algorithm for ST. Fewer linezolid patients relative to vancomycin patients met the HSTC overall (3.2% vs. 8.8%) and when stratified by receipt of a concurrent serotonergic agent (4.3% vs. 12.4%). Of the patients meeting the HSTC, most had past or present comorbidities that may have contributed to or overlapped with HSTC. This study of hospitalized patients revealed comparably low frequencies of adverse events potentially related to ST among patients who received linezolid or vancomycin.
    Antimicrobial Agents and Chemotherapy 09/2013; DOI:10.1128/AAC.00921-13 · 4.57 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Linezolid is a synthetic antimicrobial agent of the oxazolidinone class with weak, nonspecific inhibitor of monoamine oxidase enzymes. Concomitant therapy with an adrenergic or serotonergic agent or consuming tyramine (>100 mg/day) may induce serotonin syndrome (SS). We present a case report of near-fatal adverse interaction between linezolid and escitalopram inducing SS in a 65-year-old woman with sepsis, under empirical antibiotic treatment. This report also summarizes the current relevant literature as identified via PubMed, EMBASE, and PsycINFO, supplemented with a manual search of cross references.
    Indian Journal of Psychological Medicine 10/2013; 35(4):413-6. DOI:10.4103/0253-7176.122245

Preview

Download
4 Downloads
Available from